California, 2013Debris Flow and Hail in California, July 1 to 3, 2013
July 1 to 3, 2013 · NWS STO · 3 events in 3 counties and zones
Moisture from the south and instability from the heatwave brought thunderstorms up along the Sierra Nevada slopes and northern mountains, Monday through Thursday afternoons. Some lower elevations saw showers on Wednesday as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture from the south and instability from the heatwave brought thunderstorms up along the Sierra Nevada slopes and northern mountains, Monday through Thursday afternoons. Some lower elevations saw showers on Wednesday as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 1, 9:11 AM PST, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 1, 9:11 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1011 AM PDT MON JUL 1 2013
.SHORT TERM DISCUSSION...
.SYNOPSIS...
HEAT WAVE WILL CONTINUE THROUGH MUCH OF THE WEEK WITH MINOR
COOLING TOWARD THE WEEKEND. THE HOTTEST DAYS ARE EXPECTED THROUGH
WEDNESDAY...THOUGH THE FOURTH OF JULY WILL LIKELY BE VERY HOT TOO.
AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE POSSIBLE OVER THE
NORTHERN SIERRA NEVADA MAINLY TO THE SOUTH OF LAKE TAHOE TODAY...
BUT THUNDERSTORM CHANCES WILL SPREAD NORTH AND WEST INTO THE COAST
RANGE AND NORTHERN MOUNTAINS FOR TUESDAY...WEDNESDAY AND
THURSDAY. FOLLOW #HEATWAVE ON SOCIAL MEDIA.
&&
.DISCUSSION...
POWERFUL HIGH PRESSURE CENTERED OVER THE GREAT BASIN CONTINUES TO
DOMINATE THE PATTERN OVER THE REGION BRINGING MORE HOT WEATHER.
MORNING SOUNDINGS SHOW TEMPERATURES ALOFT WARMING FURTHER WITH
INCREASED SUBSIDENCE. SURFACE TEMPERATURES ARE SLIGHTLY COOLER THIS
MORNING THAN YESTERDAY...THOUGH...ABOUT 2 TO 5 DEGREES LOWER.
HUMIDITY LEVELS ARE A LITTLE HIGHER MAKING CONDITIONS FEEL
SLIGHTLY MUGGIER. MAY NEED TO ADJUST AFTERNOON HIGHS DOWN
SLIGHTLY..ESPECIALLY IN THE DELTA AND SOUTHERN SACRAMENTO VALLEY.
HOTTEST DAYS LOOK TO BE TUESDAY AND WEDNESDAY ALTHOUGH INCREASING
CLOUD COVER WILL BECOME MORE OF A FACTOR...BOTH IN POTENTIALLY
COOLING HIGHS A LITTLE AND WARMING LOWS.
A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES THIS AFTERNOON OVER THE
SIERRA AS THE HIGH DRAWS MORE MOISTURE UP IN THE AREA. THIS
SPREADS NORTHWARD ON TUESDAY. WEDNESDAY A SHORTWAVE ROTATES AROUND
THE HIGH WITH PW MOISTURE REACHING A QUITE HIGH LEVEL OF 1.25
INCHES. INSTABILITY AND MOISTURE BRING THE POTENTIAL FOR
MORE COVERAGE OF SHOWERS AND THUNDERSTORMS DOWN INTO THE FOOTHILLS
AND POTENTIALLY INTO THE VALLEY. NAM SUPPORTS THIS BUT LATEST GFS
SUGGESTS BETTER POTENTIAL FOR CONVECTION WEDNESDAY NIGHT INTO
THURSDAY. TEMPERATURES SHOULD BEGIN TO BE SLIGHTLY LESS HOT BY
THURSDAY AS A WEAK TROUGH MOVES IN. HIGHS MAY STILL BE AT CRITICAL
LEVELS WITH SIGNIFICANT COOLING HOLDING OFF TILL THE WEEKEND. EK
&&
.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)
MODEL DIFFERENCES EARLY IN THE EXTENDED FORECAST PERIOD LEAD TO
UNCERTAINITIES IN THE FORECAST WRT HOW QUICKLY TO BEGIN THE
COOLING. 12Z ECMWF-HIRES AND GEM BOTH SHOWING RIDGE BREAKING DOWN
THURSDAY AS UPPER TROUGH MOVES THROUGH. THESE LATEST SOLUTIONS HOWEVER
ARE NOT CONSISTENT WITH PREVIOUS RUNS SO ATTM FORECAST LEANS
TOWARDS THE OPER GFS WHICH MAINTAINS MORE RIDGING OVER THE AREA
THURSDAY. HIGHS IN THE CENTRAL VALLEY AGAIN EXPECTED IN THE 105 TO
110 RANGE. ELEVATED INSTABILITY PROGS SHOWING AVAILABLE MOISTURE
AND CAPE OVER THE MOUNTAINS FOR AFTERNOON THUNDERSTORM POTENTIAL
THURSDAY AND FRIDAY.
GRADUAL HEIGHT AND THICKNESS FALLS EXPECTED FRIDAY THROUGH SUNDAY
LEADING TO SOME SYNOPTIC COOLING. WIDESPREAD TRIPLE DIGIT HIGHS
EXPECTED AGAIN FRIDAY THEN 90S BECOME MORE PREVALENT IN THE
CENTRAL VALLEY OVER THE WEEKEND.
&&
.AVIATION...
STRONG HIGH PRESSURE CONTINUES OVER INTERIOR NORCAL WITH OVERALL VFR
CONDITIONS. ISOLATED THUNDERSTORMS MAY CREATE LOCAL MVFR ALONG THE
SIERRA CREST FROM AROUND TAHOE SOUTH THIS AFTERNOON/EVENING.
DENSITY ALTITUDE INCREASING 3000-4000 FT OVER THE CENTRAL VALLEY
IN THE AFTERNOON DUE TO HEAT. GENERALLY LIGHT WINDS UNDER 10KTS AT
TAF SITES THROUGH THE PERIOD.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 6 PM PDT WEDNESDAY CARQUINEZ STRAIT
AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE
COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.
&&
Hazardous weather outlook, Jul 1, 2:40 AM PST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 AM PDT MON JUL 1 2013
CAZ013>019-063-064-066>069-021400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
340 AM PDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
HOT TEMPERATURES WILL CONTINUE TODAY WITH RECORD HIGHS POSSIBLE MANY
AREAS. WARM OVERNIGHT LOWS WILL BRING LIMITED RELIEF.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
SIGNIFICANT HEAT WAVE CONTINUES THROUGH MUCH OF THE WEEK. WIDESPREAD
TRIPLE DIGIT HEAT IS EXPECTED ACROSS THE VALLEY AND PARTS OF THE
MOUNTAINS WITH RECORD HIGH TEMPERATURES. APPEARS THAT THE HEAT WAVE
WILL PEAK TUESDAY AND WEDNESDAY WITH ONLY SLIGHT COOLING FOR THE
FOURTH OF JULY HEADING INTO THE WEEKEND.
* EXCESSIVE HEAT WARNING.....SEE WWUS76 KSTO - NPWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
In the hours before
Special weather statement, Jul 1, 2:32 PM PST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 PM PDT MON JUL 1 2013
CAZ069-012315-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
332 PM PDT MON JUL 1 2013
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA
NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
UNTIL 415 PM PDT
AT 329 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KENNEDY MEADOW..MOVING NORTHWEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
BOATERS SHOULD SEEKS THE SAFE HARBOR IF THREATENING WEATHER
APPROACHES.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN TUOLUMNE COUNTY...
RURAL SOUTHEASTERN ALPINE COUNTY...
RURAL SOUTHERN ALPINE COUNTY...
LAT...LON 3829 11966 3841 11986 3850 11973 3844 11966
3841 11964 3835 11963
TIME...MOT...LOC 2232Z 131DEG 10KT 3839 11973
RBEvent by event
1 lightning, 1 debris flow, 1 hail. Local standard time, as filed.
Lightning, Tuolumne
- When
- July 1, 2:45 PM PST to 2:46 PM PST
- Where
- Tuolumne County, Dardanelle
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 38.350, -119.850
Thunderstorms developed in the afternoon along the Sierra Nevada crest and spread eastward. Witnesses reported a 66-year old female died in a campground after a lightning strike hit the area. No enter/exit woulds reported to confirm a direct hit. However, evidence would suggest cardiac arrest due to a lightning strike was likely the cause of death.
Debris Flow, Plumas
- When
- July 2, 5:47 PM PST to 5:48 PM PST
- Where
- Plumas County, 1.19 mi NNW of Keddie to 1.18 mi NNW of Keddie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.037, -120.975
Heavy rain from thunderstorms caused a rock slide along Highway 70 on mile post 33.03 near Paxton, CA. The rock slide occurred around 6:47 pm PDT on July 2nd, where two large boulders were pushed onto the road. This rockslide caused delays to travelers, and CalTrans was called out to remove the boulders.
Hail, Shasta
- When
- July 3, 6:05 PM PST to 6:10 PM PST
- Where
- Shasta County, 0.52 mi W of Fall River Mills
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -121.440
Strong thunderstorm passed over Fall River Mills in the evening, which produced large hail of 1.75 diameter.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
- Flash Flood in Colorado, July 1, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470527, 470529, 470528.